Texas, 2005Hail and Damaging Winds in Texas, May 10, 2005
May 10, 2005 · NWS AMA · 21 events in 8 counties and zones
Severe thunderstorms with large hail and high winds moved across much of the central and eastern Texas panhandle during the afternoon and evening hours.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms with large hail and high winds moved across much of the central and eastern Texas panhandle during the afternoon and evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 10, 2:25 AM CST, 11 hours 59 minutes earlier.
Area forecast discussion, May 10, 2:25 AM CST, 11 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
325 AM CDT TUE MAY 10 2005
.DISCUSSION...
LATEST SURFACE OBS SHOW MOISTURE IS RETURNING TO THE EASTERN
PANHANDLES WITH DEWPOINTS IN THE LOW 60S MOVING UP FROM NORTH TEXAS
AND WESTERN OKLAHOMA. THIS MOISTURE SHOULD HOLD OFF THE CAPROCK AND
COULD PROVIDE ENOUGH INSTABILITY FOR THUNDERSTORMS TO DEVELOP IN THE
EASTERN PANHANDLES LATE THIS AFTERNOON INTO THIS EVENING. INSTABILITY
WILL INCREASE TOMORROW AND THUNDERSTORMS SHOULD FORM AGAIN WHERE SPC
HAS HIGHLIGHTED A SLIGHT RISK FOR SEVERE TS.
NOT MANY CHANGES MADE AT ALL TO THE EXTENDED PACKAGE DUE TO
CONSIDERABLE UNCERTAINTY IN MODEL SOLUTIONS. THE GFS/NAM CONTINUE
WITH THE EARLY ARRIVAL OF THE FRONT ON THURSDAY WHILE THE
ECMWF/UKMET/CANADIAN ARE ALL PUTTING OFF THE FRONT UNTIL LATE FRIDAY
TO EARLY SATURDAY. HPC IS LEANING TOWARD THE ECMWF AS AM I THUS THIS
FORECAST CONTINUES TO BE ABOVE GUIDANCE LATE IN THE WEEK.
HENNIG
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 89 57 85 54 / 10 10 20 20
BEAVER OK 93 61 81 57 / 20 20 30 30
BOISE CITY OK 87 52 84 44 / 0 10 0 0
BORGER TX 89 60 83 56 / 10 10 20 20
BOYS RANCH TX 89 56 86 52 / 10 10 0 0
CANYON TX 88 57 84 54 / 10 10 10 10
CLARENDON TX 90 61 84 59 / 20 20 30 30
DALHART TX 87 53 86 49 / 0 10 0 0
GUYMON OK 90 58 83 55 / 10 10 20 20
HEREFORD TX 88 55 85 53 / 10 10 0 0
LIPSCOMB TX 93 63 82 59 / 20 20 30 30
PAMPA TX 90 60 83 57 / 20 20 30 30
SHAMROCK TX 93 63 84 61 / 20 20 30 30
WELLINGTON TX 93 65 84 62 / 20 20 30 30
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
08/10
Hazardous weather outlook, May 10, 12:00 PM CST, 2 hours 24 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE MAY 10 2005
OKZ001>003-TXZ001>020-111100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE MAY 10 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
ONE-THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES...OR GENERALLY EAST
OF A BEAVER OKLAHOMA TO CLAUDE LINE. THE DRYLINE WILL SHARPEN NEAR
THIS LINE THIS AFTERNOON AS DRY AIR MIXES WEST OF THE DRYLINE AND
GULF MOISTURE MOVES INTO THE EASTERN PANHANDLES. DAYTIME MIXING WILL
HELP TO DESTABILIZE THE ATMOSPHERE EAST OF THE DRYLINE...WHICH WILL
HELP TO INITIATE THUNDERSTORMS LATER THIS AFTERNOON. WIND SHEAR
PROFILES WILL BE FAVORABLE FOR ISOLATED SUPERCELLS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ACROSS THE
SOUTHEASTERN TEXAS PANHANDLE.
CAUTION IS ALSO ADVISED ON AREA LAKES THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH SATURDAY GIVEN THE MOIST
AND UNSTABLE CONDITIONS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ON WEDNESDAY OVER THE CENTRAL AND EASTERN PARTS OF THE
PANHANDLE REGION. ON THURSDAY...A COLD FRONT IS EXPECTED TO PUSH
INTO THE REGION BUT THE TIMING OF THE FRONT AND HOW FAR SOUTH IT
WILL PROGRESS IS STILL UNCERTAIN. AS A RESULT...THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE REGION THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACROSS THE CENTRAL AND EASTERN TEXAS AND OKLAHOMA
PANHANDLES SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER THIS
AFTERNOON AND TONIGHT. ACTIVATION IS ALSO POSSIBLE EACH AFTERNOON
THROUGH SATURDAY.
JORDAN
Event by event
16 hail, 2 funnel cloud, 2 thunderstorm wind, 1 high wind. Local standard time, as filed.
Funnel Cloud, Donley
- When
- May 10, 2:24 PM CST
- Where
- Donley County, Clarendon
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
A brief funnel cloud was reported from developing thunderstorm...however no wall cloud seen.
Hail, Gray
- When
- May 10, 4:08 PM CST
- Where
- Gray County, 5 mi W of Alanreed
- Measured
- 1.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.217, -100.817
Reported at a rest stop along Interstate 40.
Hail, Potter
- When
- May 10, 4:45 PM CST
- Where
- Potter County, 2 mi E of Bushland
- Measured
- 1 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.183, -102.033
Hail, Carson
- When
- May 10, 5:46 PM CST to 5:51 PM CST
- Where
- Carson County, White Deer
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.433, -101.183
Hail, Carson
- When
- May 10, 5:47 PM CST
- Where
- Carson County, White Deer
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.433, -101.183
Thunderstorm Wind, Carson
- When
- May 10, 5:51 PM CST
- Where
- Carson County, Groom
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.200, -101.100
Wind speed measured at the SchoolNet site in Groom.
Hail, Carson
- When
- May 10, 6:10 PM CST
- Where
- Carson County, 6 mi NW of Skellytown
- Measured
- 1.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.633, -101.267
Hail, Ochiltree
- When
- May 10, 7:00 PM CST
- Where
- Ochiltree County, 21 mi S of Perryton
- Measured
- 1.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 36.100, -100.800
High Wind, Deaf Smith
- When
- May 10, 7:15 PM CST
- Where
- Deaf Smith forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Hereford Fire Department reported non-thunderstorm high winds in Hereford.
Hail, Ochiltree
- When
- May 10, 7:18 PM CST
- Where
- Ochiltree County, 20 mi SE of Perryton
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.200, -100.550
Hail, Lipscomb
- When
- May 10, 7:20 PM CST
- Where
- Lipscomb County, 8 mi S of Booker
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.333, -100.533
Reported from State Highway 23.
Hail, Lipscomb
- When
- May 10, 7:33 PM CST
- Where
- Lipscomb County, Booker
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.450, -100.533
Hail, Randall
- When
- May 10, 7:50 PM CST
- Where
- Randall County, Canyon
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.983, -101.917
Hail, Randall
- When
- May 10, 7:50 PM CST
- Where
- Randall County, Canyon
- Measured
- 0.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.983, -101.917
Hail, Randall
- When
- May 10, 7:57 PM CST
- Where
- Randall County, Canyon
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.983, -101.917
Hail, Randall
- When
- May 10, 8:00 PM CST
- Where
- Randall County, 9 mi S of Amarillo
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.067, -101.817
Funnel Cloud, Randall
- When
- May 10, 8:04 PM CST
- Where
- Randall County, 6 mi N of Canyon
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
Hail, Randall
- When
- May 10, 8:05 PM CST
- Where
- Randall County, 10 mi NE of Canyon
- Measured
- 1.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.083, -101.783
Reported near Lake Tanglewood.
Thunderstorm Wind, Potter
- When
- May 10, 8:10 PM CST
- Where
- Potter County, 5 mi W of Amarillo
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.200, -101.900
Reported at the SchoolNet site at the Discovery Center.
Hail, Randall
- When
- May 10, 8:17 PM CST
- Where
- Randall County, 7 mi NE of Canyon
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.050, -101.833
Hail, Potter
- When
- May 10, 8:20 PM CST
- Where
- Potter County, 8 mi N of Amarillo
- Measured
- 0.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.317, -101.817
Reported near River Road High School.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, May 10, 2005$1.1 million · F0 · 37 events
- Tornadoes and Hail in Iowa, May 10 to 11, 2005$223,000 · F0 · 56 events
- Damaging Wind in Nebraska, May 10, 2005$500,000 · 54 kt wind · 1 event
- Hail and Damaging Winds in New Mexico, May 10, 2005$405,000 · 2.5 in hail · 4 events
- Lightning Strike in North Carolina, May 10, 2005$50,000 · 1 event
- Flash Flooding and Hail in South Carolina, May 10, 20051.75 in hail · 29 events
- Hail in Colorado, May 10, 20052 in hail · 20 events
- Hail and Damaging Winds in Texas, May 10, 20051.75 in hail · 18 events
- Hail and Damaging Wind in Georgia, May 10, 2005$250 · 1.75 in hail · 15 events
- Lightning Strike in North Carolina, May 10, 20051 injured · 1 event
- Lightning Strike in Ohio, May 10, 20051 injured · 1 event
- Lightning Strike in North Carolina, May 10, 20051 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450171, 5450173, 5450174, 5450176, 5450175, 5450177, 5450178, 5450179, 5450180, 5450181, 5450258, 5450259, 5450260, 5450261, 5450262, 5450263, 5450172, 5450264, 5450265, 5450266, 5450267.